Saturday, September 23, 2017

Seasonal Affective Disorder


While I do not dwell on the fact, I am subject to periods of depression.

I take a type of antidepressant called an SSRI, that is, a Selective Serotonin Re-uptake Inhibitor.

Historically I do well through most of the winter, spring and summer.  Fall bites me in rearmost parts of my anatomy.  October is my undoing.

I think it is like many biological processes; it is triggered by the shortening days.  Deer and sheep start cycling for spring fawns/lambs based on decreasing day-length.  Trees drop their leaves based on day-length.  Animals in temperate and arctic regions toggle between summer and winter plumage/fur based on lengthening days or nights.

The traditional literature suggests that SAD is caused by lack of light, that it is worst in December and January and February.  Perhaps it is so for Napoleon and Hitler.  Not so much for me.  Maybe I am the outlier.

Side-effects
I started taking my SSRI yesterday.  One of the nice things about planning ahead is that I can avoid most of the side effects by starting with a half dose.  I simply split the pills.

People on large doses who experience SAD might consider starting on even less than half.

The typical protocol when starting a patient on an SSRI is to yank them off work for two weeks.  The purpose is two-fold.

One of the reasons is that SSRIs make you sleepy.  Not a good combination if you drive to work or if you use heavy equipment at work.  Cutting the dosage means you will sleep like a log but will, likely, be able to function at work and on the highway.

The other reason is that many SSRIs, especially the older ones like Prozac (Fluoxetine) and Zoloft (Sertalin) take three or four weeks to reach their full, therapeutic potential.  This is not necessarily a bad thing because missing a dose of the older SSRIs is not the end of the world.  These older SSRIs are great choices for patients who might not have the support structure to ensure total med-compliance.  A couple of examples are of somebody who has Attention Deficit issues and might get distracted.  Another example is of a young person who might be subject to, um, romantic distractions where they are deflected from their normal routine for a few days.

Some of the modern SSRIs kick in much, much more quickly than the old SSRIs.  Notably Escitalopram and Paroxetine.  Discontinuing them, unfortunately, results in a quick loss of antidepressant activity.

One doctor told me of an Emergency Room visit by a patient.  The patient was so debilitated by anxiety and depression that he appeared to be a boneless puddle of sobbing protoplasm.  Due to the dire situation, the attending doctor chose one of the faster acting SSRIs.  The next weekend the former patient brought a friend into the same Emergency Room for an unrelated issue.  The former patient was affective, gregarious and happy.  The former patient recognized the doctor and gave hime a double thumbs-up!  What really caught the doctor's attention was that the turn-around was much, much faster than the three-to-four weeks that is typically listed.

I figure I will run at half dose for a week and then bump it up to the full dose.  I intend to make the next transition during one of my "weekends".  Then, it will not be a big deal if I take a nap in the middle of the day.

To quote Red Green, "We are all in this together."

2 comments:

  1. Glad you have a plan, sorry that you suffer with SAD...

    ReplyDelete
    Replies
    1. Thank-you for the kind words.

      The last few years have been "managing" rather than "suffering". It is like gravity. It just is what it is.

      Delete